Montana, 2017

Winter Storm in Montana, February 22 to 24, 2017

February 22 to 24, 2017 · NWS BYZ · 1 event in 1 county or zone

A weak upslope flow resulted in a few areas receiving heavy snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A weak upslope flow resulted in a few areas receiving heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 22, 9:27 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 22, 9:27 AM MST, 1 hour 33 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
927 AM MST Wed Feb 22 2017

.UPDATE...

Cold front has pushed into central zones this morning and was
located from Alzada to Billings to Harlowton at 9am. Areas of
light snow, possibly mixed with rain in spots, had filled in
behind the front with visibility under a mile in snow from near
Roundup to Miles City. Surface high will continue to shift
southeast into the Dakotas today and approaching storm system to
the west will drop pressures west of the divide helping to pull
cold front into the foothills by late this afternoon. Adjusted
winds and temperatures for the frontal position and timing, with
temperatures over northern half of the forecast area holding near
current readings through the day. Going precipitation chances seem
reasonable and will continue to monitor for low topped convective
bands forming this afternoon as front continues to undercut an
unstable atmosphere aloft. Chambers

&&

.SHORT TERM...valid for Tdy and Thu...

Active and very interesting weather in store for us the next
couple days.

Water vapor imagery shows weak troffing over MT with strong jet
anchored well to our south in southern ID and WY. Upstream, main
feature of interest is a shortwave moving into northern CA, which
will impact our region tomorrow as it forms a weak closed low
while tracking thru WY. At the surface, a cold front is sagging
through northern MT and will be entering our N/NE parts shortly.
A mix of rain/snow showers are spreading southward with this
front.

Precipitation will be on the increase through the morning as front
backs into our cwa. Could see a local inch of snow accumulation in
our NE, but things get more interesting this afternoon as NW-SE
oriented convergent band sets up along the front. Pretty good low
level instability will exist along this convergent axis, perhaps
up to 100 j/kg of cape, so expect a mix of rain/snow/graupel with
the low wet bulb temps. Best guess for this axis would be downwind
of the Belts/Snowies to Columbus/Billings and Pryor/Fort Smith.
It should be pointed out that the models have had a difficult time
with the speed of the front, with the best-performing EC showing
it to or west of Billings by 18Z. Impacts could be felt during the
late afternoon commute, with rapidly changing wx conditions and
local snow accumulation possible.

Front will push toward the southern foothills allowing for upslope
conditions to evolve this evening. As moisture/upslope flow
deepen through a lowering dendritic layer, expect snow to
intensify along the northeast aspects. This will include our
southern foothills but perhaps also the east side of the Crazies
depending on the boundary layer wind direction. Have raised pops
and snow amounts in all of these areas tonight. Aforementioned CA
wave will provide increasing synoptic ascent late tonight through
Thursday with trailing deformation extending through Thursday
night as this low moves east. Put it all together, and this should
be an extended period of snowfall for our southern upslope areas,
including Nye, Red Lodge, Pryor, Sheridan and Story. Have issued
a winter storm watch to cover the potential for significant
snowfall. Again, must stress that this system is not dynamic in
our region, and snowfall will be dependent on orographics and
instability. Further north snowfall will be lighter but with still
a little accumulation possible, depending on specific track of
upper low.

Temperatures the next two days will turn colder. Highs today
(upper 30s and 40s) will likely be felt in the morning as cold
front backs into our cwa. Look for temps mostly in the upper 20s
to mid 30s on Thursday.

Winter has returned.

JKL

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

The long term period will be fairly cool with below normal temps
as a broad trough will be entrenched across the Western US. The
primary disturbance in this broad trough will departing the region
Friday. In it's wake, weak upper level flow and cold temperatures
aloft will make things somewhat unstable Friday and Saturday
afternoon. While widespread snow is not expected, the unstable
nature of this pattern will lead to pop up snow showers through
the afternoon and evening across the region.

A weak shortwave will cross the region on Saturday evening, and
this should reduce the snow shower chances on Sunday and Monday,
though cooler temperatures will still remain over the region.
Moving into the start of next week, another disturbance could move
into the region on Monday evening or Tuesday, so left a slight
chance of snow in the forecast for those days. Dobbs
&&

.AVIATION...

Cold front located from Alzada to Billings to Harlowton this
morning will slowly work westward into the foothills this
afternoon. Area of snow, possibly mixed with rain at times, will
build in behind the front with occasional IFR conditions. Some low
topped convection is possible this afternoon from about a Roundup
to Billings line and west, and can't rule out a few lightning
strikes. More widespread snow will develop tonight, heaviest from
Rosebud county west. Expect IFR or lower conditions to become
predominant west, with MVFR east. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 040 026/033 021/033 018/031 015/034 015/032 016/035
    6/W 65/J    43/J    22/J    11/B    12/S    22/S
LVM 037 018/030 016/028 011/026 010/029 013/032 015/033
    4/W 66/J    54/J    32/J    11/N    22/S    32/S
HDN 042 024/036 020/034 015/032 013/034 012/034 013/035
    6/W 65/J    43/J    22/J    11/B    11/B    22/S
MLS 038 025/037 021/035 019/033 017/035 016/034 017/035
    7/W 33/J    22/J    22/J    21/B    11/B    22/S
4BQ 042 025/036 019/033 017/033 015/034 014/038 018/036
    5/W 45/J    42/J    22/J    11/B    01/B    22/S
BHK 033 024/033 017/031 017/030 016/032 014/033 015/032
    7/W 32/J    21/E    22/J    21/B    01/B    22/S
SHR 041 023/030 018/028 012/029 008/029 009/035 013/032
    4/W 78/J    84/J    31/E    11/U    12/S    32/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from 6 PM MST this evening
      through Friday morning FOR ZONES 38-56-66-67.
WY...Winter Storm Watch in effect from 6 PM MST this evening
      through Friday morning FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Feb 22, 4:42 AM MST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
442 AM MST Wed Feb 22 2017

MTZ028>042-056>058-063>068-WYZ098-099-231145-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
442 AM MST Wed Feb 22 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Significant Weather Change: A Canadian cold front will usher in
  colder air today, marking the beginning of a pattern change which
  will result in below normal temperatures through at least early
  next week.

* Snowfall: Heavy snow is possible along the north and east facing
  slopes of area mountains tonight into Friday. Places like Red
  Lodge and Sheridan could see several inches of snowfall. Places
  away from the foothills could also see some snow accumulation
  over the next couple days.

* Potential Wintry Impacts: Poor driving conditions. Hazardous
  conditions for young livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
February 22, 11:00 AM MST to February 24, 11:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

A few area Snotels received around 12 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673319.